DEAR DR. DONOHUE: I have played tennis since high school, 40 years ago. I continue to play year-round with a group of competitive and highly skilled players. In the past few months, I have been having cramps in my calves to the point I have to stop playing. What can I do to prevent them? — D.K.
ANSWER: Cramps are involuntary, painful and sustained muscle contractions. Cramps that occur during exercise are similar to cramps that plague older people during sleep, but the circumstances in which they happen are quite different.
The cause of exercise-induced muscle cramps hasn’t been determined. Dehydration is thought to be a factor, as is electrolyte imbalance. Electrolytes are things like sodium, potassium and bicarbonate. Some believe that calcium or magnesium deficiencies are involved. A temporary reduction of blood flow to the cramping muscle is another explanation. Fatigue with depletion of the muscle’s glycogen is another theory. Glycogen is stored muscle sugar.
A shotgun approach to prevention is the only way to find out what works for you.
Stay hydrated. That means drink before and during play, even if you aren’t thirsty. Some, but not all, of the fluid can be from a sports drink. Sports drinks supply potassium, sodium and other minerals.
Treatment of a cramp is almost intuitive. For a calf cramp, sit or lie down and extend the cramped leg. Stretch the calf muscles by pulling the front of the foot toward the shins. Massaging the cramped muscle relieves the spasm.
Before playing, stretch the leg muscles, especially the calf muscles. Stand on a curb or a step with your heels projecting off the step. Rise as high as possible on your toes, then lower the heels below the level of the step as far as you can. Repeat the exercise 10 to 20 times.
DEAR DR. DONOHUE: Friends and I play tennis three to four times weekly. Our ages range from mid-50s to early 60s. We have played for many years, indoors in winter and outside in summer, and we are all in good physical condition. Many of us suffer from calf cramps hours after playing. The pain is horrible. We have tried eating bananas, taking potassium and taking magnesium. I even found an over-the-counter medicine with quinine. Nothing helps. Please advise. — L.P.
ANSWER: I’m flying by the seat of my pants on this.
After playing, do the calf stretches I just outlined.
Starting the day before playing and on the morning of play, increase the carbohydrates in your diet. Eat things like pasta and pancakes to pack your muscles with glycogen — stored muscle sugar. Depletion of glycogen could be causing the cramps.
Don’t use quinine. It’s not supposed to be on shelves. The dangers from quinine outweigh any benefits that come from taking it.
DEAR DR. DONOHUE: My son is a wrestler. I have heard him talking with his friends about “making weight.” I take that to mean losing weight so they wrestle in a lower weight category.
Is this safe? My son isn’t overweight. He is muscular, but his weight isn’t excessive. — A.B.
ANSWER: Deliberately losing weight to compete in a lower weight class is dangerous. In 1997, three collegiate wrestlers died when they took measures to drop pounds quickly.
Fasting, vomiting after eating, taking diuretics and deliberately dehydrating oneself by prolonged use of a sauna or steam room can cause serious perturbations in body chemistry that are potentially lethal.
Step in. Don’t allow your son even to consider “making weight.”
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.